Hail, Augusta
- When
- June 27, 1:35 PM EST
- Where
- Augusta County, 0.54 mi E of Lofton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.950, -79.170
Hail up to the size of quarters (1.0 in diameter) was reported.
Relatively high low level moisture and surface instability combined with local terrain |circulations to generate a few pulse severe thunderstorms during the afternoon and evening hours of June 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Relatively high low level moisture and surface instability combined with local terrain |circulations to generate a few pulse severe thunderstorms during the afternoon and evening hours of June 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 27, 9:03 AM EST, 4 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1003 AM EDT Thu Jun 27 2019 .SYNOPSIS... High pressure will remain overhead through Friday before moving offshore Saturday. A cold front will pass through Sunday into Sunday evening before high pressure returns for Monday. High pressure will move offshore for the middle portion of next week. && .NEAR TERM /THROUGH TONIGHT/... Surface high pressure will be moving overhead today while the mid level ridge axis approaches from the west. Thus there will be slightly better moisture/instability in the southwestern portion of the CWA, which will see a slightly better chance of a pop-up shower or storm. However, terrain circulations could help initiate convection just about anywhere over the mountains. To the east, subsidence should win out. There already have been a couple of patches of enhanced cumulus migrating from the Potomac Highlands toward the Blue Ridge, so the atmosphere does contain a few unstable slices. However, the 12Z LWX RAOB also indicates a capping inversion near 600 mb. Believe that orographics will be necessary to overcome this cap. Expect high temperatures similar to a couple degrees hotter than Wednesday...meaning lower 90s in many locations. Heat indices may push into the mid to upper 90s across southern parts of the CWA, where dew points will be a little higher. Any convection will collapse quickly with sunset. Patchy river valley fog will be possible again. It will be warm and muggy with lows in the 60s to around 70, with mid 70s in the urban centers. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... The surface ridge will move to the east Friday, while the 850 mb high moves near the Outer Banks. This will lead to a bit more southwesterly flow, and temperatures and humidity will creep up a bit more. Highs will be in the lower to mid 90s, and the heat index may locally top 100 in the I-95 corridor (though still looks to be under advisory criteria). Instability will be more evenly distributed with only weak capping in place. There likely won't be any large scale triggers, so expect the highest chance of pop-up showers and storms to be over the mountains. Some of these could drift to the east later in the afternoon, or sea- breeze collisions could also initiate convection. Regardless, we're only looking at small/brief areal coverage, though any stronger storm could have gusty outflow. Would expect another strong diurnal trend, with the overnight hours being dry but muggy. Low pressure will be moving into New England on Saturday ahead of a closed upper low moving southeast from Hudson Bay. However, other than gradually falling heights, it doesn't appear there will be any large-scale ascent over our area during the day. In addition, low level flow will be westerly, which also might help cap convection. So while a pop-up storm can't be completely ruled out, much of the day may turn out dry. Convection which develops over Pennsylvania (better forcing) may ride the northwest flow aloft and reach our area during the late afternoon or evening. The surface cold front may approach late at night, and it could have a few showers along it as well. It's possible Saturday could turn out to be the hottest day of the stretch (or at least be similar to Friday), but the westerly winds may help lower dew points a bit, so am still not expecting heat indices much above 100. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... A cold front will pass through Sunday afternoon into Sunday evening. Hot and humid conditions are expected ahead of the front, so there will be the chance for a few showers and thunderstorms both ahead of and with the frontal passage. Moderate instability along with moderate shear profiles suggest that stronger to perhaps even severe thunderstorms are possible, but confidence is low at this time due to a downsloping westerly component to the low- level flow. High pressure will briefly build overhead for Monday behind the cold front. There is still some uncertainty with guidance as to how strong the high will be. If the high is weaker, then it will slide offshore quicker and a return flow will lead to more humid condtions along with the chance for thunderstorms. However, if the high is a bit stronger then it will remain in place for a bit longer before sliding offshore. This would bring dry and less humid conditions. For now, the forecast will lean toward the second scenario given the fact that ensemble guidance is in good agreement with anomalously low heights off the New England Coast (which would increase confluence aloft overhead). The high will move offshore Tuesday through Wednesday and a return flow will allow for humidity to return during those days. An upper-level ridge will remain centered to our southwest, so a northwest flow aloft is expected. The increased humidity along with a northwest flow aloft will lead to chances of showers and thunderstorms both days. However, it does appear that much of the time both days will be dry. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... High pressure will progress over the region today then move offshore Friday and Saturday. VFR conditions and light winds will prevail much of the time. Any concerns will revolve around morning fog and isolated to widely-scattered thunderstorms. There's a little better chance of both Friday than today, mainly at MRB and CHO. A front will be approaching from the north late Saturday, so there will be another chance of thunderstorms, although coverage is uncertain at this time -- but certainly not widespread. A cold front will bring the chance for showers and thunderstorms Sunday afternoon and evening. Dry conditions are most likely Monday before a return of humidity increases the chances for afternoon and evening showers and thunderstorms Tuesday and Wednesday. && .MARINE... High pressure will move overhead today and offshore Friday. Expect light winds today, with prominent diurnal/onshore direction this afternoon. Winds will be a bit more southwesterly Friday, but there still could be afternoon onshore flow. As low pressure moves into New England Saturday, the gradient will tighten and westerly flow will increase. It may come close to SCA conditions, mainly on the narrower waters (and nearshore) across the northern Bay and upper Tidal Potomac. While a stray storm can't be ruled out Friday and Saturday, most of the activity should stay over land. There is a chance for thunderstorms Sunday through Sunday evening, and some of those storms may produce gusty winds. A cold front will pass through the waters Sunday afternoon into Sunday evening. A north to northwest flow behind the boundary is expected and a Small Craft Advisory will likely be needed for at least portions of the waters into Monday. High pressure will build overhead later Monday before moving offshore during the middle portion of next week. Winds should remain below SCA criteria for most of the time. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...BJL NEAR TERM...ADS/HTS SHORT TERM...ADS LONG TERM...BJL AVIATION...BJL/ADS MARINE...BJL/ADS
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 520 AM EDT Thu Jun 27 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 520 AM EDT Thu Jun 27 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-281000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 520 AM EDT Thu Jun 27 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Roanoke radar (KFCX), 142 km away, was scanning. The volume nearest the first event began at 18:37 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
Hail up to the size of quarters (1.0 in diameter) was reported.
Hail up to the size of nickels (0.88 in diameter) was reported.
A tree was blown down near the intersection of Steeplechase and Riders Roads.
Several trees were blown down in the 3100 block of Shepherds Mill Road.
Several trees were blown down in the 2300 block of River Road.
Hail up to the size of quarters (1.0 in diameter) was reported.
A tree was blown down on Old Telegraph Road near Piney Run Drive.
A tree was blown down near Leeds Manor Road and Stillhouse Road.
Large tree limbs were blown down blocking Fort Valley Road near Spring Mountain Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834302, 834303, 834306, 834307, 834309, 834304, 834310, 834311, 834312.